West Virginia, 2022Flash Flood in West Virginia, August 15, 2022
August 15, 2022 · NWS RNK · 1 event in 1 county or zone
An upper level disturbance passed southeast along a stationary front draped across central West Virginia during the early morning of August 15th, triggering strong thunderstorms that produced heavy rain across the central portion of the state. 5 inch rainfall totals, falling at times at a rate of around one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passed southeast along a stationary front draped across central West Virginia during the early morning of August 15th, triggering strong thunderstorms that produced heavy rain across the central portion of the state. Toward dawn, the storms propagated farther east, and entered western Greenbrier County where it produced 1.5 to 2.5 inch rainfall totals, falling at times at a rate of around one inch per hour. The rainfall registered as less than a 10-year average recurrence interval at all time duration. Regardless, flash flooding was observed when Big Clear Creek flooded out of its banks and flowed across Highway 60 over 6 inches deep.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 4:32 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 15, 4:32 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
532 AM EDT Mon Aug 15 2022
.SYNOPSIS...
low pressure aloft over New York will build south while drifting
westward toward the Midwest through the week. This will result
in a very unsettled weather pattern across the Mid-Atlantic and
Appalachians through the week. Widespread rain and a few
thunderstorms can be expected. Moderate to heavy rainfall on
saturated ground may cause flooding, especially west of the Blue
Ridge. Temperatures will remain below normal all week with
maximum temperatures only in the 60s and 70s and minimum
temperatures primarily in the 50s and 60s.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EDT Monday...
...Flood Watch Issued for Southeast West Virginia and adjacent
areas of Southwest Virginia and West Central Virginia Today...
Upper low pressure centered over New York will dominate the
weather scene across the area today. The upper low will
gradually retrograde westward through the week. Instability
aloft and modest low-level moisture will combine with
disturbances rotating around the southern side of the upper low,
which is simultaneously deepening as well, to support a steady
stream of rain showers and isolated thunderstorms. PWATS on the
evening sounding were around 1.3. The complicating factor in all
of this is a wedge that has developed across much of the eastern
and northeastern parts of the CWA. This wedge boundary may serve
as a focus for some of the heavier rainfall today. In addition,
most of the near term HIRES models favor a band of heavy
rainfall from southeast WV into the Roanoke Valley and possibly
as far east as the I-64 corridor through the first half of the
day. This combined with overnight rainfall has prompted the need
for a Flood Watch across southeast WV as well as the I-64
corridor into far west central VA and southwest VA for today.
With respect to severe, that threat will be relegated to areas
further south, south of the cooler stable air mass that will
envelope much of the CWA through the day with northeasterly
flow. The main severe threat will be just south of the RNK CWA
close to the I-40 corridor in NC. However, shear is sufficient
for August for a few strong to severe storms later today across
the northern NC counties toward the VA border as well.
Otherwise, just look for a cloudy, damp, and unseasonably cool
day across the CWA. Areas of fog and drizzle can be expected
this morning in the west and especially along the Blue Ridge
redeveloping in many of these same areas again tonight. High
temperatures will be hard pressed to get out of the 60s for much
of the CWA except for the far south/southwest parts of the CWA
which should see the 70s. Lows tonight will primarily remain in
the 60s with a very small diurnal temperature variation today.
/Confidence in Forecast Parameters/
- High Confidence in Temperatures,
- High Confidence in Precipitation Probabilities,
- High Confidence in Wind Direction and Speed,
- Low to Moderate Confidence in Thunderstorm Potential.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 515 AM EDT Monday...
...Showers and storms decrease Tuesday into Wednesday, but
nonetheless still an unsettled pattern in place...
The anomalous trough aloft for mid-August will continue to
retrograde west through midweek into the Ohio Valley and Great
Lakes region. Meanwhile, surface high pressure across the
northeast will build into the Mid-Atlantic and southwestward
along the Appalachians Tuesday through Wednesday. Cooler and
drier air will advect into the area from the north and northeast
as this occurs. The best upper support will relocate into the
TN/OH Valley Tue-Wed resulting in a decreasing threat for
rainfall and associated hydro problems in our area from east to
west. Eastern areas could become mostly dry going into Wednesday
with a continued threat for more diurnal activity in the west
and potentially still some localized heavy rain threats in the
western mountains.
Temperatures Tuesday and Wednesday will be a good 10-15 degrees
below normal for highs with lows about 5 degrees below normal,
especially in the east.
Confidence in the short term forecast is moderate.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 515 AM EDT Monday...
...Unsettled weather continues into the weekend...
The upper low will continue to drift west into the Midwest. The
Mid-Atlantic region will transition from being on the west or
within the upper trough axis to being located on the east side
of the trough axis. This will result in greater moisture return,
slightly warmer temperatures, and an increasing threat for
rainfall and scattered thunderstorms going into the weekend.
Thursday will be a near repeat of Wednesday but just a couple
degrees warmer. The wedge does begin to break down, with a wave
on the semi-permanent front to our south moving our way. By
Friday the flow aloft becomes more SW as the upper trough drifts
into the Midwest. This will open up our connection to
additional Gulf of Mexico. Thursday it should be mostly dry for
the Shenandoah Valley and the Piedmont, while western areas may
see a few storms. Expect thunderstorm chances to increase Friday
through the weekend. Tried to show daily variations in PoPs, but
this remains a challenge with diurnal convection. Saturday looks
like the most likely chance for widespread rainfall, with
Sunday also looking wet.
Temperatures will remain below normal for the most part with
high temperatures generally in the 70s west to lower 80s east.
Lows temperatures will be mostly in the 50s west to the 60s
east.
Confidence in the long term forecast is average.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...
Poor Aviation Conditions Expected Through the TAF Valid
Period...
Synopsis: An upper low anchored across New York and the
northeastern U.S. will retrograde through the week back into the
Midwest by next weekend. This will keep the region in an
unsettled weather pattern throughout the week. The first half of
the week will be dominated by extensive low clouds and areas of
fog, light rain, and drizzle. As the upper low retrogrades to
the west, precipitation will become more spotty but also more
convective in nature as well as more diurnal. Periods of VFR
more likely, but thunderstorms also more likely as well. Bottom
line is that much of the week will see poor aviation conditions,
but especially the next couple of days with widespread low
clouds, light rain showers, drizzle overnight, and areas of fog.
Ceilings...Look for mainly IFR ceilings west to MVFR ceilings
east through much of the TAF valid period. The most likely areas
to see periods of VFR ceilings will be east of the Blue Ridge.
LIFR ceilings are possible overnight/early morning west of the
Blue Ridge at the higher elevations.
Visibilities...Look for mainly MVFR visibilities west of the
Blue Ridge to mainly VFR visibilities east of the Blue Ridge
through the TAF valid period with extensive low clouds, light
rain, drizzle, and fog west with less precipitation east.
Winds...mostly ESE-ENE through the TAF valid period with speeds
generally 5kts or less.
Thunderstorm Threat...not including thunder in the TAFs at this
time. Cannot rule out an isolated thunderstorm here and there,
even in the morning hours, but not enough confidence to include
in the TAFs.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate Confidence in Visibilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Low Confidence in Thunderstorm Threat.
.Extended Aviation Discussion...
As the upper low retrogrades to the west through the week,
precipitation will tend to become more convective in nature.
This will result in increased periods of VFR during the daytime,
but increased threat for thunderstorms versus just rain showers,
light rain, and drizzle, which will dominate the first part of
the TAF forecast period. Bottom line is that the entire week
will remain unsettled with showers and thunderstorm chances all
week. Low clouds and fog will be a threat overnight and during
the early morning hours throughout the week.
&&
.HYDROLOGY...
As of 530 AM EDT Monday...
Instability aloft and modest low-level moisture will combine
with disturbances rotating around the southern side of the upper
low, which is simultaneously deepening as well, to support a
steady stream of rain showers and isolated thunderstorms. PWATS
on the evening sounding were around 1.3. The complicating factor
in all of this is a wedge that has developed across much of the
eastern and northeastern parts of the CWA. This wedge boundary
may serve as a focus for some of the heavier rainfall today. In
addition, most of the near term HIRES models favor a band of
heavy rainfall from southeast WV into the Roanoke Valley and
possibly as far east as the I-64 corridor through the first half
of the day. This combined with overnight rainfall in the west
and low FFG values, has prompted the need for a Flood Watch
across southeast WV as well as the I-64 corridor into far west
central VA and southwest VA for today.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-010-011-018-019-
023.
NC...None.
WV...Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...
LONG TERM...RAB
AVIATION...RAB
HYDROLOGY...RABHazardous weather outlook, Aug 15, 5:50 AM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
650 AM EDT Mon Aug 15 2022
NCZ002>006-019-020-161200-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
650 AM EDT Mon Aug 15 2022
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Today and tonight.
Locally heavy rainfall is expected today and tonight from rain
showers and a few thunderstorms. Localized flooding will be the main
hazard. In addition, there is a threat for a few severe thunderstorms
this afternoon and evening. Damaging wind gusts will be the main
hazard with any severe thunderstorms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and a few thunderstorms are expected each day through the
period. Locally heavy rainfall will remain possible with the stronger
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening to
provide information on possible severe thunderstorms and localized
flooding. Reports should be submitted via phone by calling
1-866-215-4324, through our social media platforms, by email at
rnk.skywarn@noaa.gov, or online through our "submit a storm report"
located at www.weather.gov/rnk.
NCZ001-018-VAZ009-012>017-020-022-024-032>035-043>047-058-059-161200-
Ashe-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Bath-Roanoke-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
650 AM EDT Mon Aug 15 2022
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Today and tonight.
Periods of moderate to heavy rainfall are expected today with
isolated thunderstorms possible this afternoon and evening. Excessive
rainfall could lead to flooding, especially in low-lying and
normally flood prone areas. Small creeks and streams may experience
significant rises in areas of heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and a few thunderstorms are expected each day through the
period. Locally heavy rainfall will remain possible with the stronger
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today and tonight to report flooding
and/or flash flooding. Spotters, CoCoRahs observers, and the public
are encouraged to send rainfall reports and flooding reports to the
National Weather Service. Reports should be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.
VAZ007-010-011-018-019-023-WVZ042>044-507-508-161200-
Tazewell-Bland-Giles-Craig-Alleghany VA-Botetourt-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
650 AM EDT Mon Aug 15 2022
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and a few thunderstorms are expected each day through the
period. Locally heavy rainfall will remain possible with the stronger
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today and tonight to report flooding
and/or flash flooding. Spotters, CoCoRahs observers, and the public
are encouraged to send rainfall reports and flooding reports to the
National Weather Service. Reports should be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.
RAB
In the hours before
Local storm report, Aug 15, 5:32 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 1 ENE MEADOW BLUFF 37.90N 80.63W
08/15/2022 GREENBRIER WV 911 CALL CENTER
GREENBRIER COUNTY 911 CENTER REPORTS U.S.
ROUTE 60 AT SAM BLACK CHURCH IS FLOODED WITH
WATER FLOWING ACROSS THE ROAD.
&&
RABFlash Flood, Greenbrier
- When
- August 15, 6:45 AM EST to 7:45 AM EST
- Where
- Greenbrier County, 1.36 mi ENE of Shawvers Crossing to 0.89 mi ENE of Shawvers Crossing
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.959, -80.648
A trained weather spotter observed Big Clear Creek out of its banks and flowing across U.S. Highway 60. The highway was temporarily closed until flooding of Big Clear Creek receded. No damage to the highway was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, August 15 to 19, 20221 death · 1 injured · $30,000 · 9 events
- Tornadoes in North Dakota, August 15, 2022$285,000 · EF2 · 3 events
- Damaging Wind in Guam, August 15, 20221 death · 1 event
- Flash Flooding in West Virginia, August 15 to 16, 2022$10 million · 3 events
- Flash Flooding and Damaging Wind in Texas, August 15, 2022$100,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Colorado, August 15, 2022$45,000 · 1 in hail · 5 events
- Tornado in Texas, August 15, 2022$50,000 · EF0 · 1 event
- Flash Flood in Arizona, August 15 to 16, 2022$20,000 · 1 event
- Heat in Mississippi, August 15, 202215 events
- Heat in Louisiana, August 15 to 17, 202213 events
- Heat in Arkansas, August 15 to 16, 20229 events
- Heat in Texas, August 15 to 16, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052206.